Jump to content
CrazyBoards.org

Hello - Recovering addict about to go on meds


Recommended Posts

Hi, ive been clean for 58 days and go to NA meetings regularly. Ive started step work & have a great sponser who tries to help me as much as she can, ive been able to stay off the class a's for just over 6 months & have relapsed on alcohol & valium a few times over the time ive been going to NA.

Anyway - point is I am going to the Dr tomorrow to ask for treatment for my depression as I just cannot carry on with my head the way it is. Im trying sooo hard not to pick up but I know I will, I have already started to take the edge off by 'cheating' with Syndol (over the counter pill for tension headaches which contains codeine & muscle relaxant). I went & bought some Wednesday night "for my neck" but I have been taking one or two a day every day since I bought them & my neck hasnt even been hurting. The point is, I dont want to be fully feeling, at the moment I will take anything to take the edge off my emotional pain.

Ive been on & off Prozac over the last 10 years, the first time with success & a 3 year stint on it but subsequent prescriptions have not had the same effect. I just KNOW im going to relapse properly if I am forced to live day in day out without any release or escape, even with going to meetings, doing step work & phoning my sponser, my mental state has gone to another level of black, & I just want to be 'ok'. Happy is way too far away to even think about, but if I could just be in a little less despair & not have an auto response of intense anger & helplessness each time a little thing goes wrong, just have the edge taken off for a few months or so??

Anyone have any recommendations? I was thinking of asking for Zoloft?

Any help or even identification would be greatly appreciated ;)

Thanks,

Little-Blue-Elly

Link to comment
Share on other sites

Well at least you know you're self medicating....

The right antidepressant can rid you of the need to kill all the shit, vomit and pain.

You know, stuff that makes heroin look like a mood stabilizer....?

If you're smart, you'll acknowledge the Syndol at NA....even though it means trashing your track record.....its honest.

We tend to get all twitchy when in program about even taking prescribed meds for pain.....its a fine balance when the drugging and boozing were self medicating something else to begin with......and the help of 'fellow sufferers' , a sponsor etc can help you define that ....

The best words I heard when going back to drink and drugs after a BP dx?? You aren't alone......lots of us do it , against our better judgement. You can make today the last day tho....

As some philosopher pointed out: Don't be lax, one of the thieves was damned, don't lose hope, one of the thieves was saved.....

For what thats worth...it sounded good a moment ago......... :-P

cheers

Link to comment
Share on other sites

Well, you're really trying hard to get off several addictive substances, so I think that's great.

If you want the doctor to help you, you must be really honest about what is going on in your life. He needs to know that you feel right on the brink of doing something bad and you want to save yourself from that.

Is this your pdoc or tdoc? Or is it your GP?

Be honest and see what he says. I hesitate to suggest a specific drug because everyone reacts so differently to all of them.

olga

Link to comment
Share on other sites

PS, you should take into account that a serious DP disorder is a sickness often comorbid with drug abuse.........in many cases the drugs were always the self medicant.

There are more AntiDeps out there than zoloft and prozac, so its worth finding the one that works....

Theres also a dual disorder 12 step program out there.........same principles but full of people battling psych disorders and addiction..........wish I could remember the name but the side effects of my psych meds gives me a rather pleasant destruction of short term memory....

peace

Link to comment
Share on other sites

Hi.

Sounds like you are in a really tough spot. I sobered up durning a major depressive episode. I definitely went to counseling & a pdoc as well as AA. That was back in 1992. I don't know how people are now, but back then I didn't talk about taking psych meds with a lot of people. Just my sponsor (who had been suicidal at 9yrs sober, hospitalized, and on medication herself). I was lucky to hook up with her. And only a few other people. Some people thought that not drinking & drugging and working the steps would 'fix' all your problems. Be honest with the professionals and your intimate NA support group about your psych stuff & depression.

Now people in AA are pretty clear I'm bipolar and on meds, but being hospitalized a few times sober, they don't tell me to stop taking medication. For me, I even have Valium PRN which I take as directed (I don't think I would have done this in the beginning of my sobriety--I don't know if I could have taken it). My pdoc, tdoc, and sponsor know this. I haven't had problems with it. Alcohol was my drug of choice.

I know how you feel. The unbearable, overwhelming feelings. Crawling out of your skin. I felt that way before sobriety, the beginning of sobriety, during sobriety, within the past year, blah, blah, blah. I can share with you that so I far, I haven't drank, no matter what... Even if that meant going in-patient/ out-patient, etc. My sponsor's husband (who is also sober), told me don't drink even if your ass falls off. And that made me smile & helped for whatever reason. So I'll tell you, don't use even if your ass falls off. One minute at a time.

I'm thinking of you and pulling for you.

Oreo ;)

Link to comment
Share on other sites

The point is, I dont want to be fully feeling, at the moment I will take anything to take the edge off my emotional pain.

"Anything to take the edge off" Yeah.

The biggest complaint about the SSRIs, like Paxil, Zoloft, Lexapro, etc., is that they tend to do exactly that. That's what I would shoot for first if I were in your position.

Also, sometimes getting the right medication for your problems can even make it difficult to drink. Wierd, huh?

Link to comment
Share on other sites

Hey, thanks for all the replies & helpfull info. I meant to reply sooner but my brain got mashed yesterday & I didnt get round to doing anything apart from going to work & going to a na meeting.

I went to my GP & explained my symptoms & he prescribed me Citalopram 20mg to take each day for at least 6 to 9 months. I thought fair enough, its his prescribed ad of choice so i'll give it a go!

I took the first one yesterday just before leaving for my hour drive to work, & during my drive I became more & more mashed up & trippy!! I thought I could actually feel my brain soaking in seretonin (of course I know it wasnt, but its what it 'felt' like) My bowels turned to jelly & I felt like I had to evacuate immediately, then I felt like I was going to be violently sick (like coming up on a strong E sick) then I got the clammy sweaty feeling & the really hard yawning thing that happens. My legs began to feel like electric jelly & I kept trying to stretch my limbs to relieve the feeling. My breathing sped up (but this may have been panic on my part) & I kept having a big puff out now & then. I started to have a metallic taste in my mouth & produced lots of saliva. I began to panic at the prospect of having to talk to people once I reached work, but was closer to work by then than home & was worried I wouldnt make it all the way home without crashing the van so kept going forward.

It basically felt like coming up on a pill but without any of the pleasant effects! It was even a bit lsd like with the taste in the mouth & the jelly legs.

So - I read later that this ad shouldnt be taken with st jons wort, which I only stopped taking 3 days ago ;)

But even with the drug interaction I think I must have a particular sensitivity to the citalopram, maybe down to all the lsd I used to do, or all the E's ?? I wouldnt like to think that I have messed up my chances of using an ssri successfully because of the hammering my brain has taken over the years of substance abuse.

Has anyone had this kind of reaction to an ssri??

Thanks again for replies,

Little Blue Elly

Link to comment
Share on other sites

Has anyone had this kind of reaction to an ssri??

To Cymbalta, an SNRI, yes. It feels like an E or a hallucinogen "come-up" because those are the body effects of a very strong serotonergic release/receptor agonist/reuptake inhibition. With an SSRI, it would be the molecular equivalent of a 10-car pileup on the freeway - outbound traffic comes to a dead halt and everyone guns it for any exit they can find. It didn't help that I'd *just* discontinued a medication that slows down duloxetine metabolism in the liver. ;)

In combination with recent SJW usage, it's reasonable that the first therapeutic dose would hit you like a freight train. Maybe you should call your doctor to see if you can take a half-dose for a few days at first?

It may take a while, but the gut effects and trippiness usually subside as your body gets used to it.

Link to comment
Share on other sites

  • 2 weeks later...

Hi again, I think my med experience must have knocked out my short term memory because I completely forgot to check if anyone had replied to my post until the other day at work, where crazyboards is blocked so couldn't, then forgot again until today!

Thanks for the reply, its been a couple of weeks now since I tried the Citalopram & I havnt dared take it again after last time. It all seems quite surreal now. I will give it another go but I will definately be taking a half dose, the SJW must be out of my system by now also so that should help.

I wish I knew what was wrong with me ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...